Sometimes, when I inject insulin in one of my legs, I pull out the pen, and part of the insulin squirts out again - like a water pistol! I don’t know what causes it, and it doesn’t happen all the time - maybe once in 20 injections. Did this ever happen to you? Any idea how to avoid it?
I doubt I could inject in my legs. I have too little body fat on my legs and in order to properly gather up a pinch to do a subcutaneous injection, I would have to perform a pretty painful pinch. If you are injecting into your leg, you may actually be performing an intramuscular injection, not advisable particularly for a basal insulin.
That being said, the reason that the insulin squirts out is simply pressure. If you are injecting a non-trivial amount (> 10 units) and do it quickly, the insulin enters your body at a pressure probably higher than a shaken can of soda. If you don’t give it time to disperse, it will obviously try to expand any direction it can. When you depress the plunger on a syringe to clear the air, you can clearly see how the insulin shoots out in a stream.
To avoid “backwash,” inject slowly, taking 2-5 seconds to inject. Keep the needle in for perhaps another 5 seconds, giving the insulin a chance to disperse and for the pressure from the injection to subside. Then withdraw the needle. My bet is that if you use this technique, you will virtually eliminate most of the “water pistol” effect.
Also, unless you think you have enough bodyfat on your legs, you might want to rethink using them as an alternate injection site, particularly for basal.
This never happened to me - I know it from the fingers when I have hit a blood vessel and squeeze a nice fountain. What type of needle and what length to you use?
I learned that too, about keeping the needle in for 5 min to avoid Insulin leaking out. It is hard to get enough body fat on the leg, I only use them for small amounts when I bolus.
@bsc: I don’t have much body fat, but I’m pretty sure I’m not hitting any muscles (I know how that feels). My doctor recommended to inject in the legs for basal insulin. Good tip with pushing the plunger down slowly, I will try that.
@Kathleen: I usually keep the needle in for 15 seconds (no way I could do 5 minutes!)
@Holger: 8mm length
The 8mm is a good length in my opinion and 15 seconds seems to be good too. Do you inject in an angle of 30 degrees or do you prefer 90 degrees (deeper) ?
I’ve found that areas with not much fat to be pinched up, cause some leakage. Never had a lot squirt out like a water pistol. I use syringes, not pens, so maybe it’s different with pens. I had bruising & pain with pens.
Shooting in at 45 degress, or less, helps in less fatty areas.
That’s never happened to me (I pump, but occasionally I unplug and go on shots). I am visualizing what you describe… sort of like the Old Faithful.
Here's a good injection practices document I recently posted: https://forum.tudiabetes.org/topics/good-insulin-injection
I subscribe to the 5-second rule too.
I used the pens in the '80’s but I never experienced “the water pistol effect”.
For other reasons, I went back to syringes and occasionally through the years, I’d notice the leakage as Gerri mentioned. This would happen because I was injecting in the same areas on my legs and doing this had caused scar tissue and deterioration of the skin. On certain areas, it was like injecting into nothing, so the Insulin would sometimes leak back out.
Try injecting in new spots and rotate areas every shot, if you don’t already. That solved my problem anyways and my legs readily absorbs the Insulin. Pushing the Insulin in slowly and waiting the extra seconds has been mentioned. They are also helpful tips.
Have a cotton ball ready to press lightly against the injection site as you withdraw the needle. Hold the cotton for a few seconds (like after a venous blood draw). I use the same ball I clean the site with, because I only wet part of it with alcohol, and use the dry part for pressing after injecting. Leaving the needle in for a few seconds after injecting also helps. Prepare yourself by relaxing your leg, sitting so there is no extra tension, and injecting high on the thigh. I bruise more easily on my thighs and prefer my abdominal fat for all my injections.
Thanks for asking…because I’ve recently been rotating my basal to my leg and have had this happen as well. Going slower, releasing the pinch and leaving it in for a bit more does work(painful when it’s Lantus…). Sometimes I think too that I’m tensing up the leg muscle underneath so I try to make sure I relax as much as possible.
Thanks for all your tips - what helped me in the end was mainly to inject slowly. No more fountains.